Colorado, 2018Wildfire in Colorado, July 23 to 31, 2018
July 23 to 31, 2018 · NWS GJT · 1 event in 1 county or zone
A lightning strike ignited a wildfire on Buttermilk Ridge in the Gunnison Gorge National Conservation Area.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A lightning strike ignited a wildfire on Buttermilk Ridge in the Gunnison Gorge National Conservation Area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 23, 2:44 AM MST, 6 hours 16 minutes earlier.
Area forecast discussion, Jul 23, 2:44 AM MST, 6 hours 16 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
344 AM MDT Mon Jul 23 2018
.SHORT TERM...(Today through Tuesday)
Issued at 338 AM MDT Mon Jul 23 2018
The center of a broad ridge that covers much of the western U.S.
will continue to slide west through New Mexico today and into
Arizona Tuesday. This pattern will force monsoon moisture to take
a long curving path through the Great Basin then along the
northern periphery of the ridge across northern UT and CO while
combining with moisture rotating within the ridge. This morning a
weak short wave trough riding over the top of that ridge will
continue to produce showers and few thunderstorms over northwest
CO. These will clear the area before noon.
Tuesday winds aloft will become more northwesterly and the models
all show weak shortwaves riding over the forecast area and
providing focus for storm development. Right now it appears
central UT and CO will see the higher areal coverage.
.LONG TERM...(Tuesday night through Sunday)
Issued at 338 AM MDT Mon Jul 23 2018
Looking at the accumulated precipitation maps from midweek into
the weekend there isn't really any great news. Most of the
precipitation is centered over the hills with the valleys on the
very low end of the scale. This would indicate no good push of
moisture and especially not any good mechanisms passing through to
help release instability other than the typical mountain/valley
circulations. PWAT plots also generally show a decreasing trend
during this time as well with a prolonged period of northwest
flow in place due to the subtropical high placement well to our
West. That's not to say some of the valleys won't see some
precipitation as outflow boundary interaction should remain active
through this period. Again expect temperatures to continue to run
above normal in this pattern and due to the prolonged drought
conditions.
&&
.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 338 AM MDT Mon Jul 23 2018
VFR conditions will dominate the forecast over the next 24 hours.
Scattered showers and isolated thunderstorms will move across
northwest CO this morning, with KHDN being impacted by gusty
outflow winds until about 15Z. Isolated thunderstorms will develop
again over the mountains this afternoon and evening. KEGE, KASE
and KTEX have a slight chance of impacts from these storms, mainly
brief heavy rain and gusty outflow winds.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...None.
UT...None.
&&
SHORT TERM...CC
LONG TERM...15
AVIATION...CC
Hazardous weather outlook, Jul 23, 2:03 AM MST, 6 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
303 AM MDT Mon Jul 23 2018
COZ001>014-017>023-UTZ022>025-027>029-240915-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
303 AM MDT Mon Jul 23 2018
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
Scattered showers and thunderstorms will develop over the
mountains with isolated showers and thunderstorms over the
valleys. Expect a slight chance of locally heavy rain showers
mainly in the northern portions of eastern Utah and western
Colorado.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
A slight chance of afternoon and evening showers and
thunderstorms continues each day, decreasing Thursday through
Sunday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Wildfire, Upper Gunnison River Valley
- When
- July 23, 9:00 AM MST to July 31, 11:59 PM MST
- Where
- Upper Gunnison River Valley forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 38.535, -107.650 (the zone’s center; the record gives no point)
The Buttermilk Fire began due to lightning ignition on Buttermilk Ridge in the Gunnison Gorge National Conservation Area and grew to 748 acres before it was contained in mid October.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire and High Wind in California, July 23 to 31, 20189 deaths · 22 injured · $1.6 billion · 134 kt wind · 3 events
- Excessive Heat in Arizona, July 23 to 25, 20181 death · 12 injured · 17 events
- Excessive Heat in Arizona, July 23 to 25, 20181 death · 2 injured · 2 events
- Wildfire in California, July 23 to 26, 20183 injured · $500,000 · 1 event
- Flash Flooding and Damaging Winds in New Mexico, July 23, 2018$1.0 million · 52 kt wind · 5 events
- Flash Flooding and Flooding in Maryland, July 23 to 26, 2018$30,000 · 60 events
- Damaging Winds in Florida, July 23, 2018$210,000 · 60 kt wind · 7 events
- Damaging Winds in Ohio, July 23, 2018$65,000 · 50 kt wind · 2 events
- Tornado in Pennsylvania, July 23, 2018$10,000 · EF1 · 1 event
- Hail and Damaging Winds in South Carolina, July 23, 2018$800 · 1 in hail · 13 events
- Excessive Heat in California, July 23 to 25, 201811 events
- Flash Flooding and Flood in New York, July 23 to 25, 2018$7,000 · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 780904.